Wednesday, February 2, 2011

Bone pain after transplant

Keeping the bone theme:

A 50-year-old woman with ESRD secondary to PKD  underwent a living related-kidney transplant one-month prior. At clinic visit, she was complaining of severe throbbing pain in her hands and feet. The pain was worse on weight bearing and exertion. Physical exam was unremarkable with no joint erythema, edema or tenderness. Her creatinine was 0.8 mg/dL and metabolic parameters were remarkable for mild hypercalcemia, nl phosphate levels, mildly increased Alk Phos and PTH of 70 pg/mL. This presentation led to this brief review of potential causes of bone pain in the transplant population.

One of the most worrisome bone complications in transplant patients is avascular necrosis. Its incidence is about 5.5% and it usually presents with hip or groin pain exacerbated by weight bearing. Diagnosis requires an MRI and more than 60% of patients that develop AVN will need a joint replacement. The bilateral nature of the pain and the involvement of feet and hands make AVN an unlikely diagnosis on this case.

Kidney transplant recipients are also at increased risk of fractures. To give you an idea, the overall fracture risk after renal transplantation is 360-380% higher than in healthy individuals and is 30% higher during the first 3 years after transplantation than in patients on dialysis. Interestingly, in one survey of 600 patients, the most common site of fracture was the foot and different than postmenopausal women, bone mineral density is not a good predictor for the risk fracture. This has to do with the inability of BMD to evaluate the quality of the bone (architecture, turnover, composition and mineralization), only measuring the density of the bone. The patient’s pain was too diffuse to be related to a fracture.

What else are we missing?
Osteomalacia caused by severe vitamin D deficiency, severe hyperparathyroidism or rapid osteopenia from high-dose corticosteroid therapy could trigger some bone pain, nonetheless her vitamin D level was normal, PTH was not very high and she had only received a short course of steroids and was steroid-free at this point.

Finally, the condition of immunosuppression-related bone marrow edema syndrome came up (also known as posttransplant bone marrow edema syndrome and calcineurin inhibitor pain syndrome). This syndrome typically presents with symmetrical pain in knees or feet associated with mildly elevated alkaline phosphatase and normal ESR/CRP. The pathophysiology is not clearly understood but it seems to be related to intra-osseous vasoconstriction. CNIs have been raised as possible culprits. A MRI imaging can usually confirm the diagnosis, showing bone marrow and periarticular soft-tissue edema and absence of avascular necrosis. Despite the possibility of severe symptoms, this condition usually regresses spontaneously, being most prevalent on the first three months after transplant. Our patient was transitioned to sirolimus without improvement. After reduction of immunossuppression, her symptoms gradually improved in the following 3 months, with associated resolution of edema on MRI.

In summary, bone pain is a common complication after transplantation and in defined cases, a MRI is required for further diagnosis, specifically to exclude avascular necrosis and possibly confirm bone marrow edema if early after transplant.

Figure: MRI showing bone marrow edema.

6 comments:

Anonymous said...

Great post!

Daniel Lotspeich said...

Is gadolinium enhancement required for MRI evaluation, as this could be a risk in post-transplant patients with poor renal function?

Leonardo V Riella said...

Good question. No gadolinium is required on the MRI. The radiologist will use the T1 and T2 images to evaluate for both avascular necrosis and bone marrow edema. Thx

Leonardo V Riella said...
This comment has been removed by the author.
Amazingly Blessed said...

I am a 9 months post living donor kidney transplant and I started experiencing this type of pain approximately 3 months after transplant and I am still experiencing it with little to no improvement. Is there any exercise or diet changes that I might be able to make to improve the symptoms?

Anonymous said...

My transplant was 8 years ago and the pain in my feet started right away but I started taking Cymbolta and that has helped a great deal but in just the last month or so the pain is getting worse and is lasting longer.